Alert archive / New Mexico / High Wind Watches in 2010

High Wind Watch 22, NWS Midland/Odessa, TX

November 28, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 28, 2010, 3:44 AM MST for Eddy County, New Mexico. It took effect at Nov 29, 2010, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 28, 2010, 3:44 AM MST (10:44 UTC)
In effect from
Nov 29, 2010, 8:00 AM MST
Expired
Nov 28, 2010, 2:30 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3702 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 28, 3:01 AM MST, 43 minutes earlier.

Area forecast discussion, Nov 28, 3:01 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CST SUN NOV 28 2010

.DISCUSSION...
A STRONG UPPER TROUGH WILL SWING ACROSS ARIZONA TODAY AND PASS INTO
NEW MEXICO BRINGING WINDY WEATHER TO THE REGION.  EXPECT WINDS TO
PICK UP ACROSS THE MOUNTAINS TODAY AND AGAIN ON MONDAY.  THIS TROUGH
WILL BRING COOLER TEMPS AND MOVE EAST OF THE AREA MONDAY NIGHT WITH
AN UPPER RIDGE BUILDING IN FROM THE WEST TUESDAY.  HIGH PRESSURE WILL
REMAIN OVER THE AREA THE REST OF THE WEEK WITH MILD WEATHER AND
WARM TEMPS THROUGH THE WEEKEND.

WENT AHEAD AND UPGRADED THE HIGH WIND WATCH FOR THE GUADALUPES TODAY
TO A WARNING AS NAM DEVELOPS A STRONG MOUNTAIN WAVE OVER THE
MOUNTAINS.  CURRENTLY THIS RUNS THROUGH 03Z TONIGHT BUT LATEST MET
GUIDANCE INDICATES THERE COULD BE A SECONDARY MAXIMUM AFTER
MIDNIGHT.  IT APPEARS EVEN HIGHER WIND MAY BE POSSIBLE OVER THE
MOUNTAINS MONDAY SO HAVE ALSO INCLUDED A HIGH WIND WATCH FOR THE
GUADALUPES THEN.  FOR NOW WILL LEAVE IT AS TWO SEPARATE WIND EVENTS
BUT IF MET CONTINUES TO LOOK WINDY TONIGHT THESE MAY END UP BEING
CONNECTED INTO ONE LONG WARNING.  WOULD ALSO NOT BE SURPRISED TO SEE
THE DAVIS MOUNTAINS ADDED TO THE WATCH MONDAY.

COMPARED TO YESTERDAY 850MB TEMPS SHOULD BE WARMER TODAY AND THEN
COOL MONDAY AND TUESDAY.  HIGH CLOUDS OVER THE EAST THIS MORNING
WILL BE EXITING THE AREA WITH A MOSTLY SUNNY DAY EXPECTED.  THE
SOUTH TO SOUTHWEST SURFACE WIND SHOULD HELP THIS WARM UP TODAY WITH
ABOVE NORMAL TEMPERATURES EXPECTED.  A PACIFIC FRONT MOVES THROUGH
LATE TONIGHT RESULTING IN A COOLER AND WINDIER DAY MONDAY.  EXPECT
TO HAVE A BRISK WEST WIND ACROSS THE AREA MONDAY... HAVE BUMPED UP
WIND SPEEDS A LITTLE... LATER SHIFTS MAY NEED TO RAISE THEM EVEN
MORE.  FOR NOW WILL STAY BELOW WIND ADVISORY FOR THE PLAINS BUT
LOCATIONS NEAR THE MOUNTAINS MAY APPROACH THEM.  A SECONDARY POLAR
FRONT COMES DOWN ON THE BACKSIDE OF THE SURFACE LOW MONDAY NIGHT
WITH THE WIND SHIFTING AROUND TO THE NORTH.

LOW LEVEL MOISTURE HAS RECOVERED SLIGHTLY THIS MORNING RISING FROM
NEGATIVE DEWPOINTS TO THE TEENS... BUT WILL BE UNABLE TO IMPROVE
MUCH AS FRONTS SWEEP ACROSS THE AREA.  MODELS DO CONTINUE TO SHOW
PRECIP OVER SE NM MONDAY EVENING... WITH NAM STEADILY MOVING AN AREA
OF PRECIP SOUTHWARD FROM THE PANHANDLE DOWN INTO LEA COUNTY.  WILL
KEEP IT AN ISOLATED RAIN/SNOW MIX BUT NOT REALLY EXPECTING MUCH OF
EITHER.

ZONAL UPPER FLOW WILL SET UP ANOTHER LEE TROUGH BRIEFLY DEVELOPING
LATE TUESDAY/WEDNESDAY BUT THIS LOW BRINGS THROUGH ANOTHER WEAK
FRONT/BOUNDARY THURSDAY.  A STRONGER SURFACE LOW SETS UP OVER
EASTERN COLORADO WILL HELP A BRIEF WARM UP BEFORE DRAGGING ANOTHER
BOUNDARY THROUGH THE AREA LATE SATURDAY.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH AND ASSOCIATED JET MAX WILL MOVE ACROSS THE
SOUTHERN ROCKIES THIS AFTERNOON...RESULTING IN A VERY STRONG
MID-LEVEL HEIGHT GRADIENT ACROSS NM AND WEST TEXAS. CLEAR SKIES
WILL ALLOW FOR EXCELLENT MIXING AND A MODERATE DOWNSLOPE COMPONENT
WILL AID IN UNSEASONABLY WARM CONDITIONS AREA-WIDE. EXPECT MIN
AFTERNOON RH VALUES TO DIP INTO THE LOW TEENS TO UPPER SINGLE DIGITS
FOR MOST OF WEST TEXAS AND SE NM. THIS...COMBINED WITH 20 FOOT WIND
SPEEDS NEAR 20 TO 25 MPH SUSTAINED...WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON FOR LOCATIONS MAINLY ALONG AND
WEST OF THE PECOS RIVER. THESE CONDITIONS ARE ALSO EXPECTED ACROSS
PORTIONS OF THE NW PERMIAN BASIN. HIGHER WINDS WILL IMPACT THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS OF SE NM THIS AFTERNOON
WHERE THEY WILL EXCEED 40 MPH IN THE GUADALUPE MOUNTAINS AND NEAR 30
MPH IN THE PLAINS. WINDS NEAR 30 TO 35 MPH WILL BE POSSIBLE IN THE
DAVIS MOUNTAINS. LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING A
PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION RESULTING IN COOLER
TEMPS FOR MONDAY AFTERNOON. THIS SHOULD KEEP MINIMUM RH VALUES JUST
ABOVE THE CRITICAL THRESHOLD OF 15 PERCENT. HOWEVER...BREEZY 20 FOOT
WEST WINDS NEAR 25 MPH WILL FOLLOW THE FRONT MONDAY AFTERNOON. NEAR
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED MONDAY...ESPECIALLY
NEAR THE SE NM PLAINS...UPPER TRANS PECOS AND PERMIAN BASIN. WE WILL
NOT ISSUE A FIRE WX WATCH FOR MONDAY AT THIS TIME SINCE IT APPEARS
THE RH WILL ONLY NEAR OR DROP JUST BELOW 15 PERCENT BRIEFLY NEAR THE
PREVIOUSLY MENTIONED AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  37  56  25  /   0   0   0   0
CARLSBAD NM                73  36  54  26  /   0   0   0  10
DRYDEN TX                  71  40  68  34  /   0   0   0   0
FORT STOCKTON TX           77  39  58  28  /   0   0   0   0
GUADALUPE PASS TX          62  35  44  24  /   0   0   0   0
HOBBS NM                   70  33  53  23  /   0   0  10  10
MARFA TX                   69  26  52  18  /   0   0   0   0
MIDLAND INTL AIRPORT TX    71  35  57  24  /   0   0   0   0
ODESSA TX                  72  36  57  25  /   0   0   0   0
WINK TX                    76  34  57  25  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
     CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78/72
Hazardous weather outlook, Nov 28, 3:02 AM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST SUN NOV 28 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 AM CST SUN NOV 28 2010 /302 AM MST SUN NOV 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS BEGINNING LATE THIS
MORNING. WEST SOUTHWEST WINDS NEAR 35 TO 45 MPH WITH GUSTS UP TO
65 MPH WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS. THE HIGH
WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS.

DRY AND WINDY CONDITIONS THIS AFTERNOON AND EVENING ARE EXPECTED
TO CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN
BASIN...UPPER TRANS PECOS... GUADALUPE MOUNTAINS...VAN HORN
AREA...DAVIS MOUNTAINS AND MARFA PLATEAU. A RED FLAG WARNING
REMAINS IN EFFECT FOR THESE AREAS THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY WEST WINDS WILL CONTINUE ACROSS MOST OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MONDAY BEHIND A PACIFIC COLD FRONT. HIGH
WINDS WILL BE POSSIBLE ONCE AGAIN IN THE GUADALUPE MOUNTAINS. A
HIGH WIND WATCH REMAINS IN EFFECT FOR THIS AREA MONDAY AFTERNOON.

NEAR CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED MONDAY
AFTERNOON FROM NEAR THE UPPER TRANS PECOS EASTWARD THROUGH THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:44 AM MSTHigh Wind WarningMAF37 hr
Nov 28, 2:12 PM MSTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Glasscock and 10 more13 hr

Nearby

High Wind Watches in New Mexico, 2010High Wind Watches in Texas, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.